Alert archive / Pennsylvania / Flash Flood Warnings in 2016

Flash Flood Warning 10, NWS Pittsburgh, PA

June 3, 2016Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 3, 2016, 8:11 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2016, 8:11 AM EDT (12:11 UTC)
Expired
Jun 3, 2016, 11:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:01 AM EDTFLASH FLOOD4 Ne Ligonier, PAREPORTED AT RAMSEY RD , LIGONIER PA FLASH FLOODING ROADWAY: RT 711/RAMSEY RD ... CREEK FLOODING OVER THE BANKS ONTO ROADWAY.
Jun 3, 9:02 AM EDTFLASH FLOOD4 Ene Ligonier, PAREPORTED AT 1041 AUTUMN LEAVES RD , LIGONIER PA ROADWAY IS FLOODED. .
Jun 3, 9:08 AM EDTFLASH FLOOD3 Ene Ligonier, PAREPORTED AT 516 FEATHER LN , LIGONIER PA IN RESIDENCE AND PERSON SURROUNDED BY WATER .. WESTMORELAND COUNTY WATER RESCUE UNITS ASSISTING.
Jun 3, 9:10 AM EDTFLASH FLOOD2 Ene Ligonier, PAREPORTED AT ELK LN , LIGONIER PA ROADWAY FLOODING AT RT 711.
Jun 3, 9:10 AM EDTFLASH FLOOD4 Nne Laurel Mountain, PAREPORTED AT 1102 HARVEY RD , LIGONIER PA CREEK FLOODING ROADWAY.
Jun 3, 9:20 AM EDTFLASH FLOOD3 Ene Ligonier, PAREPORTED AT 325 MOREL LN , LIGONIER PA LIGONIER TWP .. YARD FLOODING COMING INTO HOUSE. .
Jun 3, 9:25 AM EDTFLASH FLOOD3 Ene Ligonier, PAREPORTED AT CLIFFORD WOODS RD , LIGONIER PA BRIDGE WASHED OUT. ROAD DEPARTMENT ON SCENE. .
Jun 3, 9:26 AM EDTFLASH FLOOD3 Ene Ligonier, PAREPORTED AT 519 SPRINGFIELD LN , LIGONIER PA HOUSE SURROUNDED BY WATER .. WATER RESCUE TEAM DEPLOYED .
Jun 3, 9:27 AM EDTFLASH FLOOD1 Ene Ligonier, PA3588 RT 711 .. VEHICLE IN WATER .. CREWS ENROUTE. WATER RESCUE CREWS ENROUTE. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 0.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WGUS51 KPBZ 031213
FFWPBZ
PAC129-031515-
/O.NEW.KPBZ.FF.W.0010.160603T1211Z-160603T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 AM EDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 1115 AM EDT

* AT 811 AM EDT...RADAR INDICATED THAT ABOUT 4 INCHES OF TOTAL RAIN
  HAS FALLEN OVER THE HANNAS RUN BASIN OF EAST CENTRAL WESTMORELAND
  COUNTY.  THIS IS NEAR THE TOWNS OF WILPEN, OAK GROVE, AND
  WATERFORD.


PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4032 7912 4026 7909 4024 7923 4031 7923

$$
15
2 follow-up statements
897 
WGUS71 KPBZ 031234
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
832 AM EDT FRI JUN 3 2016

PAC129-031515-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-160603T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
832 AM EDT FRI JUN 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
EAST CENTRAL WESTMORELAND COUNTY...

AT 832 AM EDT...RADAR INDICATED HEAVY RAIN ENDING ACROSS THE WARNED
AREA. FLASH FLOODING IS STILL EXPECTED AS RUNOFF FROM THE RAIN
CONTINUES.

ESTIMATES ARE THAT UP TO 4 INCHES OF RAIN HAS FALLEN IN THIS AREA TO
THE NORTHEAST OF LIGONIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. STREAM BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4032 7912 4026 7909 4024 7923 4031 7923

$$
235 
WGUS71 KPBZ 031409
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1006 AM EDT FRI JUN 3 2016

PAC129-031416-
/O.CAN.KPBZ.FF.W.0010.000000T0000Z-160603T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTMORELAND PA-
1006 AM EDT FRI JUN 3 2016

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WESTMORELAND COUNTY IS
CANCELLED...

RUNOFF FROM THE HEAVY RAINFALL HAS DIMINISHED AND FLOOD WATER WILL
GRADUALLY RECEDE.  AREAS OF PONDED WATER WILL REMAIN, SO PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4032 7912 4026 7909 4024 7923 4031 7923

$$
15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 7:28 AM EDT, 43 minutes earlier.

Area forecast discussion, Jun 3, 7:28 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
728 AM EDT FRI JUN 3 2016

.SYNOPSIS...
Slow moving cold front will keep in the risk for showers and
storms through much of the day. Rain will return once again on
Saturday as low pressure will keep most of the weekend wet.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Shortwave moving northeast along boundary is taking bulk of
showers and isolated thunderstorms east of pittsburgh and these
will continue to exit east through mid morning. Adjusted pops
this morning based on radar trends. Previous discussion follows.

Showers and storms continue to fire along the quasi-stationary
front. There appears to be just enough low-level instability to
allow for a buoyant enough atmosphere which is conducive to
sustaining the activity. The axis of the activity will move slowly
southeastward throughout the day as the surface boundary continues
to drift in the same direction. The problem is that the flow aloft
remains zonal, and without a strong push in the upper levels, the
front has little incentive to exit the area. Clouds will also
decrease to the north of the boundary.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Front finally clears the area this evening, which should allow for
a break in the activity overnight.

The entire weekend forecast remains problematic due to continued
differences in operational model solutions. Today's front will
return sometime on Saturday and bring showers and storms back into
the area. The front will be pushed northward by a deepening
surface low which will track across the midwest Saturday
afternoon. The surface wave will reach Western Ohio late Saturday
night and continue to track east-northeastward for the remainder
of the weekend. Again model differences remain an issue, but the
low's associated cold front will cross the area Sunday afternoon
or evening. This will setup a rather wet second half of the
weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A developing eastern trough and embedded shortwaves, which will
swing through the large upper level system, will keep much of the
long term unsettled with below normal temperatures. The superblend
was used for the long term.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A crossing cold front is expected to result in scattered showers,
and MVFR to local IFR stratus and stratocu this morning.
Conditions should gradually increase to VFR levels by this
afternoon as mixing increases the ceilings height. VFR is
expected to continue tonight as clouds increase with approaching
low pressure.

.OUTLOOK /SATURDAY THROUGH TUESDAY/...
Restrictions are likely with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 3, 4:53 AM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 AM EDT FRI JUN 3 2016

MDZ001-OHZ049-050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-040900-
GARRETT-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
453 AM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS AND
INCREASE THE RISK FOR LOCALIZED FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048-PAZ007>009-013-015-016-040900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON-
453 AM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 3, 6:54 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 AM EDT FRI JUN 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     FLASH FLOOD      1 NW ALIQUIPPA          40.63N  80.27W
06/03/2016                   BEAVER             PA   NWS EMPLOYEE

            CHAPEL ROAD FLOODED

0645 AM     FLASH FLOOD      HARMONY TOWNSHIP        40.61N  80.22W
06/03/2016                   BEAVER             PA   911 CALL CENTER

            FLOODED ROADS

&&

EVENT NUMBER PBZ1601584
EVENT NUMBER PBZ1601585

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:19 PM EDTSpecial Weather StatementPBZWestmoreland56 min
Jun 2, 8:40 PM EDTSpecial Weather StatementPBZBeaver35 min
Jun 2, 9:10 PM EDTAreal Flood AdvisoryPBZClarion, Venango65 min
Jun 2, 9:37 PM EDTSpecial Weather StatementPBZButler23 min
Jun 3, 1:01 AM EDTFlash Flood WarningPBZForest, Jefferson3 hr
Jun 3, 5:11 AM EDTAreal Flood AdvisoryPBZAllegheny, Beaver3 hr
Jun 3, 6:16 AM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jun 3, 7:54 AM EDTAreal Flood AdvisoryPBZWestmoreland2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.